Florida, 2009

Flash Flood and Hail in Florida, June 5, 2009

June 5, 2009 · NWS MFL · 6 events in 3 counties and zones

A series of mid to upper level troughs over the eastern Gulf of Mexico and south Florida contributed to the formation of severe thunderstorms over southeast portions of Florida during the afternoon hours. The storms caused large hail, strong wind gusts and severe flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A series of mid to upper level troughs over the eastern Gulf of Mexico and south Florida contributed to the formation of severe thunderstorms over southeast portions of Florida during the afternoon hours. The storms caused large hail, strong wind gusts and severe flooding. More than 15,000 customers lost electrical service in Miami-Dade County during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 5, 9:14 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 5, 9:14 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1014 AM EDT FRI JUN 5 2009

...SOME STORMS COULD BE STRONG THIS AFTERNOON INTO EARLY THIS
EVENING INTERIOR AND EAST COAST METRO AREAS ALONG WITH HEAVY
RAINFALL...

.UPDATE...
THE MID TO UPPER LEVEL TROUGH OF LOW PRESSURE WILL SLOWLY DRIFT
EAST THROUGH EASTERN GULF OF MEXICO THIS AFTERNOON ALLOWING FOR
SHORT WAVES TO ROTATE AROUND THE TROUGH OF LOW PRESSURE. THE FIRST
SHORT WAVE MOVED THROUGH THE CWA EARLY THIS MORNING BRINGING
SHOWERS AND A FEW THUNDERSTORMS TO THE AREA. A SECOND SHORT SEEN
IN THE WATER VAPOR AND BY THE SHOWERS AND THUNDERSTORMS IN THE
GULF OF MEXICO THIS MORNING SHOULD MOVE EAST THROUGH SOUTH FLORIDA
THIS AFTERNOON.

THIS SHORT WAVE WILL HELP TO DESTABILIZE THE ATMOSPHERE OVER MOST
OF THE CWA THIS AFTERNOON...AND ALLOW FOR SHOWER AND THUNDERSTORMS
TO DEVELOP OVER THE CWA. HOWEVER...THE HIGHEST POPS WILL BE OVER THE
INTERIOR AND WEST COAST METRO AREAS THIS AFTERNOON DUE TO THE
SOUTHWEST STEERING FLOW.

SO HAVE KEPT THE LIKELY POPS OVER THE INTERIOR AND EAST COAST
METRO AREAS TODAY...AND LOWER THE WEST COAST METRO AREAS TO HIGH
IN CHANCE POPS.

THE MID LEVEL HAS ALSO COOL A LITTLE BIT THIS MORNING FROM -8.5 TO
-9.1 DEGREES. THE COOLER AIR SHOULD CONTINUE TO WORK IN FROM THE
WEST AS THE TROUGH OF LOW PRESSURE SLOWLY MOVE EAST. SO THE
STRONGEST STORMS TODAY MAINLY OVER THE EASTERN AREAS CAN PRODUCE
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. SO WILL
CONTINUE TO MENTION THIS IN THE HWO AND IN THE ZONES FOR THE
INTERIOR AND EAST COAST METRO AREAS FOR TODAY.

THE MARINE PACKAGE LOOKS GOOD FOR TODAY SO NO CHANGES ARE PLAN FOR
THE MARINE MORNING PACKAGE.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

&&

.PREV DISCUSSION... /ISSUED 748 AM EDT FRI JUN 5 2009/

AVIATION...NO SIGNIFICANT CHANGES FROM PREVIOUS METEOROLOGICAL
REASONING...MOIST UNSTABLE AIRMASS WILL CONTINUE TO SPREAD NORTH
ACROSS MAINLAND SOUTH FLORIDA TODAY. WL EXPECT SHWRS/TSTMS...
ESPECIALLY IN THE VCNTY OF EASTERN TERMINALS THIS MORNING WITH A
TEMPORARY BREAK LATER MORNING THEN INCREASING IN COVERAGE AGAIN
TOWARD THE AFTERNOON WITH SOME HEATING. WL KEEP VCTS IN ALL
TERMINALS WITH AMENDMENTS AS NEEDED. SFC WINDS SHOULD BE LIGHT AND
VARIABLE THIS MORNING BECOMING SOUTHWEST AT 8 TO 10 KTS BY MID-
MORNING AND THROUGH AFTERNOON.

&&

PREV DISCUSSION... /ISSUED 224 AM EDT FRI JUN 5 2009/

DISCUSSION...
CURRENT DOPPLER RADAR INDICATES SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF THE CWA...MAINLY OVER THE LOCAL
GULF AND ATLANTIC WATERS. THIS TREND WILL CONTINUE DURING THE
REMAINING MORNING HOURS. CURRENT WATER VAPOR IMAGERY AND LATEST
GUIDANCE INDICATE DEEPENING MID TO UPPER LEVEL TROUGH DIGGING INTO
THE CENTRAL GULF...WITH THE SOUTH FLORIDA PENINSULA TO THE EAST OF
THE TROUGH AXIS. CURRENT TRENDS INDICATE LOW LEVEL MASS AND MOISTURE
CONVERGENCE OVER THE SOUTHERN PORTION OF THE PENINSULA THROUGH THE
REMAINING MORNING HOURS...WITH CURRENT GUIDANCE INDICATING THAT IT
WILL PERSIST INTO THE AFTERNOON. FORECAST SOUNDINGS INDICATE PWATS
POSSIBLY BEING OVER TWO INCHES...WITH 1.98 INCH REPORTED FOR THE 00Z
SOUNDING. WITH CURRENT SHOWER AND THUNDERSTORM ACTIVITY AND THE
COMBINATION OF THE CWA BEING UNDER THE INFLUENCE OF THE UPPER TROUGH
AND THE AFOREMENTIONED MASS AND MOISTURE CONVERGENCE...POPS FOR
TODAY OVER THE S. FLORIDA PENINSULA ARE 70-80 PERCENT. FOR SATURDAY
THE UPPER LEVEL TROUGH IS FORECAST TO SINK SOUTHWARD OVER THE
FLORIDA PENINSULA WITH TROUGH ORIENTATION AND SUPPORTING DYNAMICS
NOT EXPECTED TO BE QUITE AS SUPPORTIVE OF
CONVECTION...BUT NUMEROUS SHOWERS AND THUNDERSTORMS STILL EXPECTED
OVER THE PENINSULA CHARACTERIZED BY A 60 POP. BY SUNDAY AND INTO
EARLY NEXT WEEK...THE REGION WILL STILL BE UNDER THE INFLUENCE OF
THE UPPER LEVEL TROUGH...BUT IT WILL BE WEAKENED CONSIDERABLY AND
ONLY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE CWA EXPECTED.

IN THE EXTENDED PERIODS...THE SUITE OF GUIDANCE CONTINUES TO
SUGGEST A LOW DEVELOPING IN THE CARIBBEAN AND MOVING NORTHEAST TO
THE VICINITY OF THE CENTRAL BAHAMAS LATE NEXT WEEK...MUCH TOO LONG
IN THE EXTENDED FORECAST TO ADD ANY SPECULATION OTHER THAN AN
INTERESTING FEATURE TO MONITOR.

MARINE...
MARINE CONDITIONS EXPECTED TO BE TRANQUIL THROUGH THE FORECAST
PERIOD AS WINDS FORECAST TO BE RELATIVELY LIGHT TO MODERATE.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  73  86  72 / 70 60 60 40
FORT LAUDERDALE  88  75  86  73 / 70 60 60 40
MIAMI            89  74  87  75 / 70 60 60 40
NAPLES           86  74  86  72 / 50 40 60 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jun 5, 8:35 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EDT FRI JUN 5 2009

FLZ063-066>075-168-172>174-052300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
935 AM EDT FRI JUN 5 2009

...NUMEROUS THUNDERSTORMS LATE MORNING ON...
...FREQUENT LIGHTNING/LOCALLY HEAVY RAINFALL/GUSTY WINDS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY.
OCCASIONAL TO FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAINFALL,
AND WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THE MOST
INTENSE THUNDERSTORM ACTIVITY.

FLOODING: A TRAINING OF HEAVY RAINFALL IN ANY ONE PLACE WILL PRODUCE
MINOR URBAN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY. A STRONG MID TO
UPPER LEVEL TROUGH FOR THIS TIME OF THE YEAR WILL DIG INTO THE
EASTERN GULF OF MEXICO THROUGH SATURDAY, MOVING ACROSS THE AREA
LATE IN THE WEEKEND. THIS FEATURE WILL LEAD TO INCREASING
INSTABILITY ALONG WITH AN INCREASINGLY FAVORABLE WIND PROFILE, TO
ALLOW FOR THE LIKELIHOOD OF STRONG THUNDERSTORMS AGAIN SATURDAY.
THERE IS A POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS AS WELL.
THE FOCUS OF STORMS WILL BE ACROSS THE INTERIOR SECTIONS AS WELL
AS THE EAST COAST METROPOLITAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 5, 1:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
209 PM EDT FRI JUN 5 2009

FLZ072>074-172-173-051845-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-DADE COUNTY FL-
209 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST MIAMI DADE AND SOUTHEAST
BROWARD COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIALEAH GARDENS...MOVING NORTHEAST AT 15
MPH.

THIS STORM WILL AFFECT...

HIALEAH GARDENS...
HIALEAH...
MIAMI LAKES...
MIRAMAR...
SAINT THOMAS UNIVERSITY...
CAROL CITY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...FUNNEL CLOUDS OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP
TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2579 8035 2589 8045 2619 8017 2593 8012
TIME...MOT...LOC 1807Z 233DEG 14KT 2588 8033

GR

The radar

The Miami radar (KAMX), 47 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 5, 1:15 PM EST
Where
Broward County, 0.62 mi W of Hollywood N Perry Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
26.000, -80.240

Measured at North Perry Airport.

Thunderstorm Wind, Palm Beach

When
June 5, 1:40 PM EST
Where
Palm Beach County, 1.3 mi SW of Canal Pt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
26.839, -80.647

Power line downed on US 441. A tree fell on a garage on the north side of Pahokee.

Hail, Miami-Dade

When
June 5, 3:05 PM EST
Where
Miami-Dade County, 1.16 mi NE of Biscayne Park
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
25.782, -80.137

A few reports were received of golf ball size hail on South Miami Beach.

Hail, Miami-Dade

When
June 5, 3:18 PM EST
Where
Miami-Dade County, 1.09 mi NE of Biscayne Park
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
25.782, -80.138

Reported at Michigan Avenue and 11th Street on Miami Beach. Small palm trees also reported downed.

Hail, Miami-Dade

When
June 5, 3:25 PM EST
Where
Miami-Dade County, 0.93 mi NW of Miami Beach
Measured
0.88 in hail
Reported by
Public
Coordinates
25.810, -80.130

Flash Flood, Miami-Dade

When
June 5, 3:50 PM EST to 7:00 PM EST
Where
Miami-Dade County, 0.96 mi ESE of Biscayne Park to 1.99 mi NNE of Miami
Cause
Heavy Rain
Property damage
$50,000
Reported by
NWS Employee
Coordinates
25.767, -80.135

Severe flooding affected the Mid and South Beach sections of Miami Beach as well as downtown Miami from a nearly stationary thunderstorm. A total of 9.30 inches fell at the cooperative station on South Beach, most of this falling in less than 3 hours. This caused as much as 3 feet of standing water on streets and garages on South Beach, resulting in many vehicles stalled on streets and road closures across the area. Cars were seen floating down Michigan Avenue at 11th Street. Several businesses had water intrusion along Alton Road and 17th Street. A number of condominium buildings along West Avenue had up to 5 feet of water in the parking garages, resulting in dozens of cars being towed. Significant flooded was also reported in downtown Miami in the Omni area.

At the Fountainbleau Hotel on Miami Beach, heavy rains caused an eight-foot hole to open up in the lobby's ceiling, causing ankle deep water to spread from the lobby into a nightclub.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180977, 180976, 180974, 180979, 180975, 180953.